Wisconsin, 2012

Hail and Damaging Wind in Wisconsin, September 4, 2012

September 4, 2012 · NWS MPX · 10 events in 4 counties and zones

A frontal boundary was positioned across west central Wisconsin during the afternoon of Tuesday, September 4th. Thunderstorms started to develop around 3 pm, and quickly intensified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A frontal boundary was positioned across west central Wisconsin during the afternoon of Tuesday, September 4th. Thunderstorms started to develop around 3 pm, and quickly intensified. Several reports of large hail stones, some up to the size of a hen egg, occurred near Chetek, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 4, 11:20 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 11:20 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1220 PM CDT TUE SEP 4 2012

.DISCUSSION...

RESIDUAL LOW LEVEL MOISTURE...CALM WINDS...AND CLEAR SKIES LED TO
FOG DEVELOPMENT IN THE RIDGE AXIS ACROSS WEST CENTRAL WI TOWARD
SOUTH CENTRAL MN OVERNIGHT. EXPECT PATCHY DENSE FOG TO BE
POSSIBLE UNTIL MID MORNING...ALTHOUGH THE ARRIVAL OF MID/HIGH
CLOUDS THAT RESULTED FROM MONDAY EVENING CONVECTION SHOULD HINDER
THE LONGEVITY/COVERAGE OF DENSE FOG.

THE NEXT CONCERN WILL BE THE FRONTAL BOUNDARY THAT WILL BISECT THE
FORECAST AREA AGAIN TODAY...WHICH IS EXPECTED TO PROMOTE SHOWER AND
THUNDERSTORM DEVELOPMENT AS DIURNAL DESTABILIZATION OCCURS.
RELATED INSTABILITY AXIS EXTENDS FROM SOUTH CENTRAL MN ACROSS WEST
CENTRAL WI. IF STORMS DO INITIATE...PROGGED SHEAR IS SUFFICIENT
FOR ISOLATED STRONG TO SEVERE STORMS. THE PRIMARY AREA OF CONCERN
WOULD BE ALONG INTERSTATE 90 AND EAST OF INTERSTATE 35.
PRECIPITATION CHANCES WILL INCREASE TONIGHT AS A TROUGH NOSES INTO
SOUTHERN MN...AND A LLJ OF 30 KTS AND ITS ATTENDANT THETA E
ADVECTION ENSUES AHEAD OF THE MID LEVEL TROUGH OVER THE DAKOTAS.
HAVE RETAINED 70-80 POPS FROM SOUTH CENTRAL MN ACROSS WEST CENTRAL
MN...WHERE FORCING...FRONTOGENESIS...AND INSTABILITY ARE THE MOST
ALIGNED. A FEW SHOWERS ARE EXPECTED TO LINGER ACROSS THE FAR EASTERN
CWFA ON WEDNESDAY...WHEN COOLER HIGHS IN MID 70S WILL PREVAIL.

A SECONDARY SURGE OF COOLER AIR IS EXPECTED TO ARRIVE ON THURSDAY
INTO FRIDAY ON THE SOUTHERN PERIPHERY OF THE CYCLONE ROTATING OVER
HUDSON BAY. THIS COLD FRONT WILL ALSO BRING A CHANCE OF SHOWER AND
THUNDERSTORM CHANCES TO CLOSE OUT THE WORK WEEK. TEMPERATURE
TRENDS IN THE MEDIUM RANGE MODELS ARE INDICATING THE HIGH
TEMPERATURES WILL LIKELY NOT ESCAPE THE MID TO UPPER 60S ON
FRIDAY.

GRADUAL TEMPERATURE MODERATION WILL OCCUR OVER THE WEEKEND AS THE
AFOREMENTIONED LOW LIFTS INTO QUEBEC AND HEIGHTS RISE SLIGHTLY. BY
SUNDAY...HIGH TEMPERATURES ARE ANTICIPATED TO BE BACK A LITTLE BIT
ABOVE NORMAL...WITH READINGS IN THE MID TO UPPER 70S THROUGH
TUESDAY.

&&

.AVIATION... /18Z TAF ISSUANCE/

WEAK SFC BOUNDARY NOT EASY TO FIND IN SURFACE DATA...BUT SEEMS TO BE
FROM NEAR STC TO JUST W OF MSP. WEST OF THIS AREA DEW POINTS GRADE
DOWNWARD INTO THE 50S. VSBL SATL BEGINNING TO SHOW A FEW CU DEVELOP
EAST OF BOUNDARY. AREA TO THE EAST OF BOUNDARY HAS ALSO BEGUN TO
RAPIDLY DESTABALIZE WITH CIN DECREASING.  FEEL THAT BEST THREAT OF
ANY THUNDER WILL ONLY AFFECT EAU.  UPSTREAM CDFNT IN PLOWING INTO NW
NODAK AND WILL REACH KAXN ARND 06Z..REACHING KEAU BY 15Z WED.
ANOTHER ROUND OF SCT SHWRS/TSTMS EXPECTED ALONG FNT. CAA AND
TIGHTENING GRADIENT IN WAKE OF FNT SHUD YIELD GUSTS 20 TO 25 KTS.
MAY ALSO SEE A PERIOD OF BKN030 IN WAKE OF FNT.

KMSP...EXPECT THUNDER THREAT THIS AFTN TO BE EAST OF MSP.  ARND 08Z
SHUD SEE SCT SHWRS/TSTMS AFFECT MSP WITH APRCH OF CDFNT WITH BRF PRD
OF MVFR CONDS PSBL. CDFNT PASSING MSP SHORTLY AFT 12Z WITH GUSTS
ARND 20 KTS DVLPG ARND 15Z.

/OUTLOOK FOR KMSP/

.WED...BECOMING VFR EARLY. NW WINDS GUSTING 20 TO 25 KTS.
.THU...VFR. W WINDS 10 KTS.
.FRI...VFR. NW WINDS 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/BAP
Hazardous weather outlook, Sep 4, 10:49 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT TUE SEP 4 2012

MNZ053-062-063-070-077-078-082>085-091>093-WIZ014>016-023>028-
051100-
CHISAGO-RAMSEY-WASHINGTON-DAKOTA-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1149 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...GENERALLY
EAST OF INTERSTATE 35 FROM EASTERN MINNESOTA INTO WEST CENTRAL
WISCONSIN...AND ALONG INTERSTATE 90 IN SOUTH CENTRAL MINNESOTA.
THE PRIMARY RISKS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

MNZ041>045-047>052-054>061-064>069-073>076-051100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-
1149 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN ADVANCING
COLD FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chippewa

When
September 4, 2:50 PM CST
Where
Chippewa County, 0.69 mi S of Holcombe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.220, -91.120

Hail, Barron

When
September 4, 2:56 PM CST
Where
Barron County, 2.76 mi S of Chetek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.260, -91.650

Hail, Barron

When
September 4, 3:02 PM CST
Where
Barron County, 1.38 mi N of Chetek
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.320, -91.650

Hail, Barron

When
September 4, 3:03 PM CST
Where
Barron County, 1.38 mi N of Chetek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.320, -91.650

Hail, Rusk

When
September 4, 3:07 PM CST to 3:09 PM CST
Where
Rusk County, 7.2 mi NW of Weyerhaeuser
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.530

Hail, Barron

When
September 4, 3:10 PM CST
Where
Barron County, 1.38 mi N of Chetek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.320, -91.650

Hail, Barron

When
September 4, 3:12 PM CST
Where
Barron County, 1.46 mi E of Chetek
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
45.300, -91.620

Hail, Eau Claire

When
September 4, 4:23 PM CST
Where
Eau Claire County, 2.07 mi N of Brackett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -91.350

Thunderstorm Wind, Chippewa

When
September 4, 4:30 PM CST
Where
Chippewa County, 0.85 mi SW of Stanley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.960, -90.940

A large tree was blown down near Stanley.

Hail, Eau Claire

When
September 4, 4:46 PM CST
Where
Eau Claire County, 3.45 mi S of Fall Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.720, -91.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397395, 397396, 397400, 397397, 397398, 397399, 397401, 397402, 397404, 397403.